Thunderstorm Wind, Wyandotte
- When
- July 12, 6:20 AM CST
- Where
- Wyandotte County, 2.14 mi SSW of Wolcott
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Public
- Coordinates
- 39.150, -94.830
Isolated severe thunderstorms, were reported across extreme east central Kansas, during the morning hours of July 12, 2009.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
Isolated severe thunderstorms, were reported across extreme east central Kansas, during the morning hours of July 12, 2009.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 12, 5:50 AM CST, 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 650 AM CDT SUN JUL 12 2009 ...UPDATED AVIATION DISCUSSION... .DISCUSSION... CONDITIONS ACROSS THE CENTRAL PLAINS EARLY THIS MORNING ARE NOT MUCH DIFFERENT FROM THE PREVIOUS COUPLE OF MORNINGS. CONVECTION IS FIRING ACROSS THE HIGH PLAINS TO OUR WEST...AS ANOTHER IMPULSE TOPS THE RIDGE...AND NOCTURNAL CONVECTION IS GOING ALONG AND NORTH OF A FRONTAL BOUNDARY DRAPED ACROSS THE LOWER MISSOURI RIVER VALLEY. THE ONLY BIG DIFFERENCE IS THAT THE FRONT HAS PROGRESSIVELY SAGGED FURTHER AND FURTHER SOUTH OVER THE PAST FEW DAYS AS THE RIDGE RETROGRADED WEST...TAKING THE FOCUS FOR CONVECTION FARTHER SOUTH WITH IT. EARLY MORNING ACTIVITY BUBBLING UP IN EASTERN KANSAS LOOKS LIKE IT WILL AFFECT THE SOUTHWEST CORNER OF THE CWA EARLY THIS MORNING AS ISENTROPIC FORCING DEVELOPS ON THE NOSE OF THE SOUTHWEST NOCTURNAL JET THAT HAS BEEN POPPING UP EACH NIGHT FOR THE PAST FEW NIGHTS. FOR THIS MORNING...SURFACE FRONT...CURRENTLY STALLED ACROSS THE OZARKS...WILL WALLOW AROUND JUST TO OUR SOUTH AS THE IMPULSE THAT SPARKED THE HIGH PLAINS ACTIVITY MOVES THROUGH THE FORECAST AREA. GFS SEEMS TO HAVE THE BEST HANDLE ON THE POSITION OF THE FRONT...AND ONGOING CONVECTION...SO IT HAS BEEN THE MODEL TO WHICH I HAVE TRENDED THE FORECAST TOWARDS THIS MORNING. WITH THAT IN MIND...GFS IS ADVERTISING PRECIP ALONG AND NORTH OF THE BOUNDARY THIS MORNING AND THIS AFTERNOON AS THE IMPULSE/MCS MOVES THROUGH. GIVEN AVAILABLE MOISTURE AND INSTABILITY ACROSS THE REGION...AND THE RADAR TRENDS WITH THE ONGOING ACTIVITY TO OUR WEST...FEEL THE GFS MIGHT BE ONTO SOMETHING. HOWEVER...DESPITE THE PREPONDERANCE OF CURRENT MODEL EVIDENCE...HAVE OPTED ONLY FOR 40 TO 50 PERCENT POPS ACROSS THE FORECAST REGION THIS MORNING AS CONFIDENCE IN THE MODELS IS NOT THAT HIGH GIVEN THEIR POOR ABILITY TO CAPTURE THE MESO-SCALE FEATURES THAT HAVE BEEN DRIVING OUR WEATHER RECENTLY. FOR THE AFTERNOON...MODELS...INCLUDING BOTH THE GFS AND NAM...WANT TO PAINT PRECIPITATION CONTINUING ACROSS THE REGION. THIS LOOKS REASONABLE GIVEN THE AVAILABLE JUICE ACROSS THE AREA...WHICH WOULD ONLY NEED THE BAREST OF IMPULSES...OR DESTABILIZATION FROM INSOLATION...TO START POPPING OFF STORMS. SO...HAVE KEPT POPS GOING THROUGH THE AFTERNOON HOURS. HAVE ALSO DROPPED FORECAST HIGH TEMPERATURES A LITTLE GIVEN POTENTIAL CLOUD COVER AND PRECIPITATION. TONIGHT...HAVE KEPT POPS GOING THROUGH THE NIGHT AS THE FRONTAL BOUNDARY SHOULD STILL BE WALLOWING AROUND ALONG THE SOUTHERN SIDE OF THE FORECAST AREA. WITH THE LOW LEVEL JET EXPECTED TO KICK BACK IN...THOUGHTS ARE THAT STILL ANOTHER NIGHT OF CONVECTION WILL BE THE RESULT. HAVE ONLY GONE WITH CHANCE POPS THOUGH AS CONFIDENCE IN FRONTAL PLACEMENT AND TIMING ARE POOR. HOPEFULLY THE DAY SHIFT WILL BE ABLE TO PIN DOWN THE PARTICULARS OF THE FRONTS LOCATIONS...AND GET A BETTER BEAD ON POPS. OTHERWISE...HAVE MADE ONLY MINOR ADJUSTMENTS TO THE PERIODS FROM MONDAY ON. HOT AND HUMID WILL BE THE NAME OF THE GAME THIS WORK WEEK AS THE RIDGE AXIS MOVES BACK INTO THE PLAINS AND THE FRONTAL BOUNDARY SHIFTS BACK NORTH. TUESDAY PARTICULAR MIGHT SEE HEAT ADVISORY CRITERIA ACROSS THE SOUTHWEST QUARTER OF THE FORECAST REGION. CUTTER && .AVIATION... FOR THE 12Z TAFS...FIRST 6 HOURS OF THE TAFS WILL SEE LOTS OF ACTIVITY AS A LINE OF THUNDERSTORMS ROLLS EAST THROUGH THE TERMINALS. THOUGHTS ARE THAT THE IFR CONDITIONS WITH THE STRONGEST STORMS THAT MOVE THROUGH WILL BE LIMITED TO A VERY SHORT PERIOD AS THE LINE OF STORMS IS PROGRESSING EAST AT SOME 40 TO 50 KNOTS. HAVE GONE WITH A TEMPO OF IFR CONDITIONS BETWEEN 13Z AND 14Z. LESS SIGNIFICANT THUNDERSTORMS ACTIVITY MIGHT THEN PERSIST THROUGH THE MOST OF THE MORNING HOURS AS ACTIVITY LINGERS IN THE WAKE OF THE SQUALL LINE. AFTERNOON HOURS MAY SEE SOME LINGERING SHOWERS FROM ANY OF THE CLOUD COVER LEFT BEHIND...AND IF THE REGION CAN GET ANY BREAKS IN THE CLOUDS THE VCSH WILL LIKELY NEED TO BE BUMPED TO THUNDERSTORMS. HOWEVER...CONFIDENCE IN PLACEMENT AND TIMING OF ANYTHING THIS AFTERNOON IS POOR...SO WILL GO WITH VCSH FOR NOW. LASTLY...NOCTURNAL THUNDERSTORMS MIGHT TRY AND POP UP AGAIN THIS EVENING...SO HAVE INCLUDED A PROB30 GROUP FOR THE 00Z TO 04Z TIME FRAME. ANTICIPATE FOLLOWING TAFS TO REFINE THIS POTENTIAL. CUTTER && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE.
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 602 AM CDT SUN JUL 12 2009 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-131100- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER- PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY- RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD- CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- 602 AM CDT SUN JUL 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT A CONVECTIVE COMPLEX WILL ROLL EAST THROUGH KANSAS AND MISSOURI THIS MORNING...BRINGING RAIN TO MUCH OF THE OUTLOOK AREA. THIS LINE OF STORMS HAS NOT PRODUCED MUCH...IF ANY...SEVERE WEATHER YET THIS MORNING...BUT THE POTENTIAL WILL BE THERE GIVEN SHEAR VALUES AND ABUNDANT MOISTURE. PRIMARY THREATS ASSOCIATED WITH THIS LINE OF STORMS WILL BE HEAVY RAIN AND DAMAGING WINDS. BEST POTENTIAL FOR SEVERE WEATHER WILL BE ALONG AND SOUTH OF A LINE FROM ATCHISON CITY IN KANSAS TO THE CITY OF CLINTON IN MISSOURI. MORNING ACTIVITY MIGHT BE ABLE TO JUNK UP THE ATMOSPHERE ENOUGH FOR THE AFTERNOON HOURS TO MINIMIZE ANY THUNDERSTORM POTENTIAL...BUT ONLY IF THE CLOUD COVER HOLDS STRONG ALL DAY. ANY BREAKS IN THE CLOUDS THIS AFTERNOON COULD PROVIDE THE NEEDED ENERGY FOR MORE THUNDERSTORM ACTIVITY. AS FOR THIS EVENING...THE POTENTIAL FOR THUNDERSTORM ACTIVITY WILL PERSIST AS MORE CONVECTION COULD POP UP ALONG AND NORTH OF THE SURFACE FRONT THAT WILL BE STALLED TO OUR SOUTHWEST. PRIMARY SEVERE WEATHER THREATS WITH ANY AFTERNOON OR EVENING ACTIVITY WILL ONCE AGAIN BE DAMAGING WINDS AND HEAVY RAIN...THOUGH MARGINALLY LARGE HAIL WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY STILL MORE THUNDERSTORM ACTIVITY WILL RETURN TO FAR NORTHERN MISSOURI TUESDAY NIGHT. AT THIS TIME THE PATTERN IS TOO CHAOTIC TO DETERMINE WHAT THE PRIMARY SEVERE THREATS WILL BE WITH ANY OF THE STORMS THAT OCCUR...SO INTERESTED PARTIES SHOULD CHECK BACK DAILY FOR FURTHER UPDATES. ON TUESDAY...THE HEAT WILL BUILD INTO THE REGION...WITH AFTERNOON HEAT INDEX READINGS IN THE 100 TO 105 DEGREE RANGE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS MORNING ALONG AND SOUTH OF A LINE FROM ATCHISON TO CLINTON. SPOTTER ACTIVATION MIGHT BE NEEDED AGAIN FOR THE AFTERNOON AND EVENING HOURS. CUTTER
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
634 AM CDT SUN JUL 12 2009
KSZ057-121200-
MIAMI-
634 AM CDT SUN JUL 12 2009
...SIGNIFICANT WEATHER ALERT FOR NORTHWESTERN MIAMI COUNTY UNTIL 700
AM CDT...
AT 632 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WELLSVILLE...OR 6 MILES SOUTHWEST OF
EDGERTON...MOVING SOUTHEAST AT 20 MPH.
WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.
THIS STORM WILL BE NEAR...
PAOLA AND OSAWATOMIE AROUND 700 AM CDT.
THE TOWN OF HILLSDALE IS ALSO IN THE PATH OF THIS STORM.
LAT...LON 3849 9506 3874 9506 3873 9492 3864 9468
3839 9497
PCSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
652 AM CDT SUN JUL 12 2009
KSZ057-103>105-MOZ028-121245-
JOHNSON-LEAVENWORTH-MIAMI-PLATTE-WYANDOTTE-
652 AM CDT SUN JUL 12 2009
...SIGNIFICANT WEATHER ALERT FOR JOHNSON...LEAVENWORTH...NORTHERN
MIAMI...SOUTHEASTERN PLATTE AND WYANDOTTE COUNTIES UNTIL 745 AM
CDT...
AT 650 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM DENISON TO
GRANTVILLE TO AUBURN...MOVING EAST AT 50 MPH. THIS LINE HAS A
HISTORY OF PRODUCING DAMAGING STRAIGHT LINE WINDS.
DAMAGING WINDS IN EXCESS OF 60 MPH ARE EXPECTED WITH THESE STORMS.
PEOPLE IN JOHNSON...LEAVENWORTH...MIAMI...PLATTE AND WYANDOTTE
COUNTIES...INCLUDING THE CITIES OF TONGANOXIE...LINWOOD...DE SOTO...
BASEHOR...LANSING...BONNER SPRINGS...EDWARDSVILLE...EDGERTON...
SHAWNEE AND GARDNER...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3934 9517 3922 9461 3910 9460 3852 9462
3854 9507 3897 9505 3898 9507 3895 9510
3896 9517 3899 9519
DEROCHESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
709 AM CDT SUN JUL 12 2009
KSZ057-MOZ043-053-121300-
BATES-CASS-MIAMI-
709 AM CDT SUN JUL 12 2009
...SIGNIFICANT WEATHER ALERT FOR MIAMI...NORTHWESTERN BATES AND
SOUTHWESTERN CASS COUNTIES UNTIL 800 AM CDT...
AT 708 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PAOLA...MOVING SOUTHEAST AT 25 MPH.
SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.
THIS STORM WILL BE NEAR...
LOUISBURG AROUND 720 AM CDT.
DREXEL AND FREEMAN AROUND 740 AM CDT.
THE TOWNS OF NEW LANCASTER AND MERWIN ARE ALSO IN THE PATH OF THIS
STORM.
LAT...LON 3837 9462 3839 9462 3839 9465 3856 9495
3868 9486 3862 9431 3829 9447
DEROCHESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
720 AM CDT SUN JUL 12 2009
KSZ025-102-103-MOZ020-028-121245-
ATCHISON-BUCHANAN-DONIPHAN-LEAVENWORTH-PLATTE-
720 AM CDT SUN JUL 12 2009
...SIGNIFICANT WEATHER ALERT FOR ATCHISON...BUCHANAN...NORTHERN
LEAVENWORTH...PLATTE AND SOUTHERN DONIPHAN COUNTIES UNTIL 745 AM
CDT...
AT 717 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HORTON TO 5 MILES
NORTHEAST OF NORTONVILLE TO MCLOUTH...MOVING EAST AT 40 MPH.
WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.
THESE STORMS WILL BE NEAR...
EASTON AND LANCASTER AROUND 725 AM CDT.
ATCHISON AROUND 735 AM CDT.
TRACY...PLATTE CITY...DEARBORN AND CAMDEN POINT AROUND 745 AM CDT.
THE TOWNS OF FARMINGTON...CUMMINGS...POTTER...HURON...LOWEMONT...BEAN
LAKE...IATAN...LEWIS AND CLARK VI...FORT LEAVENWORTH AND BEVERLY ARE
ALSO IN THE PATH OF THESE STORMS.
LAT...LON 3964 9556 3965 9534 3971 9533 3978 9481
3959 9463 3930 9462 3934 9517 3941 9518
3942 9557
DEROCHEThe Pleasant Hill radar (KEAX), 62 km away, was scanning. The volume nearest the first event began at 12:21 UTC.
4 thunderstorm wind. Local standard time, as filed.
A 12 inch diameter tree limb was broken off at Camp Theodore Nash.
Winds were estimated up to 65 mph,with 12 inch limbs and small trees reported down.
Thunderstorm wind gusts were estimated to 60 mph, around Interstate 435 and State Avenue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188283, 188282, 188712, 188284.